Context: Denosumab is a potent anti-resorptive agent that reduces bone turnover, increases BMD and reduces fracture risk (1). It is used in increasingly frequency for the treatment of osteoporosis due to its ease of administration. In the past decade, osteonecrosis of the jaw and atypical femoral fractures have emerged as potential rare complications of denosumab therapy, initially seen with bisphosphonate therapy. More recently, numerous case reports are describing a phenomenon of multiple rebound vertebral fractures (RVF) following discontinuation of denosumab. Once denosumab is withdrawn, there is a rapid decrease in BMD and a transient increase in bone turnover markers to levels exceeding pre-treatment baselines (2, 3). The clinical consequences of the denosumab discontinuation are not well established although there have been numerous cases studies describing multiple RVF following discontinuation of denosumab.
Case Description: We report a case of multiple vertebral fracture following cessation of denosumab in a 63 year old female who was initiated on denosumab for established osteoporosis. A comprehensive biochemical and radiological examinations excluded other causes other than osteoporosis. She had received a total of three denosumab injections. Eleven months after self-ceasing denosumab, this patient presented with five spontaneous vertebral fractures in T8, T9, T11, T12 and L1. Three months later she suffered three further fragility fractures of T10, rib and sternum. She is now treated with monthly risedronate and has not fractured since starting this.
Conclusions: Studies are urgently required to define the 1) underlying pathophysiology of RVFs, 2) predictive criteria for patients at increased risk of RVFs and 3) optimal treatment regimen for patients affected by RVFs